Virginia, 2015Winter Weather in Virginia, February 1 to 2, 2015
February 1 to 2, 2015 · NWS LWX · 1 event in 1 county or zone
Low pressure moving through the Mid-Atlantic brought periods of snow, sleet and freezing rain. Retreating high pressure initially provided a cold air mass, but a strengthening low level jet injected in warmer air overnight, resulting in a transition to sleet and freezing rain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving through the Mid-Atlantic brought periods of snow, sleet and freezing rain. Retreating high pressure initially provided a cold air mass, but a strengthening low level jet injected in warmer air overnight, resulting in a transition to sleet and freezing rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 1, 2:34 PM EST, 5 hours 26 minutes earlier.
Area forecast discussion, Feb 1, 2:34 PM EST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
234 PM EST SUN FEB 1 2015
.SYNOPSIS...
LOW PRESSURE MOVES THROUGH THE REGION THROUGH MONDAY. HIGH PRESSURE
WILL RETURN FOR THE FIRST HALF OF THE WEEK. A COLD FRONT IS
EXPECTED TO MOVE INTO THE REGION WEDNESDAY NIGHT.
&&
.NEAR TERM /TONIGHT/...
WE'VE BEEN EAGLE-EYEING THE WX ALL DAY - TEMPS/PCPN/MDL GDNC. AS
THOUGHT YDA TDA HAS BEEN MAINLY DRY ACROSS THE FCST AREA. TEMPS HV
RISEN TO A40 ACROSS MUCH OF THE AREA...AND IT'S LOOKING DOUBTFUL
THAT TEMPS WL BE DROPPING BLO FRZG AS LOW LV WIND FIELD IS FM THE
SW. AS A RESULT HV TRIMMED AWAY THE SRN FRINGE OF THE ADVSRY - NRN
VA. RA WL GET HERE THIS EVE...BUT WHEN IT DOES IT WL NOT BE
FALLING INTO SUBFRZG AIR. EVEN FURTHER N THE FZRA THREAT IS
LOOKING SUSPECT...BUT THE ADVSRY THERE RMNS IN EFFECT. SHELTERED
VALLEYS RMN A CONCERN.
AS THE SYSTEM TRACKS INTO WRN PA TNGT RA COULD FALL AT A MDT RATE
OVRNT. QPF COULD BE OVR 1/2 INCH.
LOWS IN THE 30S.
&&
.SHORT TERM /MONDAY/...
CD FNT MOVES THRU THE AREA MON MRNG. THE STORY OF THE DAY WL PRBLY
BE WIND - STRNG PRES GRAD DVLPG MON AFTN. A WIND ADVSRY MAY BE
REQUIRED FOR THE HIGHER ELEVS AND AT LEAST THE NRN PART OF THE
FCST AREA. WE'LL LV THAT FOR LATER SHIFTS TO PONDER. IT IS
MENTIONED IN THE HWO.
MDLS HV A WIDE RANGE OF HIGH FCSTD FOR MON - MET AND EURO
COLDER...GFS HAS MANY SITES INTO THE 50S. AS OMUCH TIME HAS SPENT
ON THE TDA/TNGT FCST LTL HAS BEEN COMMITTED TO THIS. WE HV
AFTN TEMPS RANGING FM THE M30S IN WRN MD TO A50 IN LWR SRN MD.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
BY MONDAY EVENING...LOW PRESSURE WILL BE LOCATED NEAR CAPE COD
WITH HIGH PRESSURE ALONG THE MS VALLEY. PRESSURE GRADIENT WILL
STILL BE STRONG SO GUSTS ABOVE 30 MPH WILL LINGER INTO THE
EVENING...BUT BE ON AN OVERALL DIMINISHING TREND OVERNIGHT. UNDER
THE PROGRESSIVE UPPER FLOW...THE HIGH WILL BE BUILDING QUICKLY
FROM THE WEST. ANY LINGERING UPSLOPE SNOW SHOWERS WILL END DURING
THE EVENING WITH LITTLE TO NO ACCUMULATION. KEPT LOW TEMPERATURES
ON THE COOLER SIDE OF GUIDANCE AS ARCTIC AIR RUSHES IN...GENERALLY
IN THE TEENS WITH WIND CHILLS IN THE SINGLE DIGITS.
THE SFC HIGH WILL MOVE ACROSS THE AREA ON TUESDAY AND OFFSHORE
TUESDAY NIGHT. A MID LEVEL DISTURBANCE WILL INCREASE CLOUDS TUESDAY
MORNING BUT BELOW THAT A DRY ATMOSPHERE WILL BE IN PLACE. RETURN
FLOW DOES NOT COMMENCE UNTIL LATE...SO HIGHS WILL STILL BE CHILLY
RANGING FROM UPPER 20S NORTH TO NEAR 40 SOUTH.
A WEAK AREA OF LOW PRESSURE WILL MOVE INTO THE LOWER GREAT LAKES
LATE TUESDAY NIGHT...BUT THINK MOISTURE WILL REMAIN WELL NW OF THE
AREA. SOME CLOUDS WILL INCREASE THOUGH...WITH LOW TEMPERATURES NOT
QUITE AS COLD.
A COLD FRONT WILL SLIDE ACROSS THE REGION LATE WEDNESDAY AND
WEDNESDAY NIGHT. THERE IS A CHANCE OF LIGHT SNOW OR SNOW SHOWERS
ALONG AND BEHIND THE FRONT...MAINLY WEDNESDAY NIGHT IN THE WESTERN
THIRD OF THE REGION. TEMPERATURES WILL BE CLOSE TO NORMAL.
THE CHANCE OF LIGHT SNOW OR SNOW SHOWERS LINGERS THURSDAY...MAINLY
ACROSS THE EASTERN TWO THIRDS OF THE REGION. THE GFS MODEL IS FASTER
THAN THE EURO MODEL WITH MOVING THE FRONT EASTWARD. WE TOOK AN
AVERAGE OF THE TWO MODELS BUT THEN LEANED SLIGHTLY TOWARD THE SLOWER
OF THE MODELS SINCE MOST OF THE ENERGY WILL BE MOVING NORTH AND THE
TROUGH AXIS IS POSITIVELY TILTED. TEMPERATURES THURSDAY AND THURSDAY
NIGHT WILL BE ABOUT 15 TO 20 DEGREES COLDER THAN WEDNESDAY WITH A
COLD DOME OF HIGH PRESSURE BUILDING BEHIND THE FRONT.
HIGH PRESSURE WILL REMAIN IN CONTROL FRIDAY AND FRIDAY
NIGHT...ALLOWING FOR DRY CONDITIONS AND BELOW NORMAL TEMPERATURES.
A COLD FRONT TRIES TO SLIDE SOUTHWARD TOWARD THE REGION SATURDAY BUT
MAY NOT MAKE IT UNTIL SATURDAY NIGHT. SATURDAY SHOULD REMAIN DRY AND
TEMPERATURES SHOULD NOT BE AS COLD AS WE MAY LOOK AT HIGH
TEMPERATURES REACHING NEAR 40 IN THE CENTRAL AND EASTERN AREAS.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
CIGS XPCTD TO DIMINISH THIS EVE..EVENTUALLY INTO IFR CAT. ON MON
STRONG NWRLY WINDS WL BE PSBL DURG THE AFTN.
VFR CONDITIONS MONDAY NIGHT THROUGH TUESDAY NIGHT. STRONG NW WINDS
WILL GRADUALLY DIMINISH MONDAY NIGHT...BECOMING LIGHT SOUTHERLY LATE
TUESDAY.
VFR CONDITIONS WEDNESDAY. WINDS S TO SW 5 TO 10 KNOTS. VFR TO MVFR
CONDITIONS WEDNESDAY NIGHT WITH EXCEPTION TO ANY BRIEF SNOW SHOWERS
AT THE TERMINALS WHERE THERE COULD BE BRIEF IFR CONDITIONS. WINDS SW
VEERING NW AND INCREASING 10 TO 20 KNOTS WITH GUSTS TO 30 KNOTS.
VFR OR MVFR CONDITIONS THURSDAY WITH EXCEPTION TO BRIEF SNOW SHOWERS
WHERE IFR CONDITIONS COULD BE BRIEF. WINDS NW TO N 10 TO 20 KNOTS
GUSTING 25 KNOTS THEN DIMINISHING LATE.
&&
.MARINE...
SCA CONDS XPCTD TO DVLP TNGT...INCRSG TO GALE MON AS HIGH PRES
BUILDS BACK INTO THE WATERS.
GALES LIKELY TO CONTINUE INTO MONDAY EVENING. A DIMINISHING TREND
WILL TAKE PLACE OVERNIGHT...HOWEVER SCA CONDTIONS MAY LINGER INTO
EARLY TUESDAY MORNING OVER PORTIONS OF THE WATERS. WITH SOME
UNCERTAINTY ON HOW QUICKLY WINDS DIMINISH...WILL NOT POST A SCA ON
THE BACK END OF THE GALE WARNING AT THIS TIME. SOUTHERLY WINDS
DEVELOP BY LATE TUESDAY...BUT ARE FORECAST TO REMAIN AROUND 15 KT OR
LESS.
SMALL CRAFT ADVISORIES POSSIBLE WEDNESDAY. NO MARINE HAZARDS
EXPECTED WEDNESDAY NIGHT. SMALL CRAFT ADVISORIES LIKELY THURSDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL 8 AM EST MONDAY FOR MDZ501-502.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 8 AM EST
MONDAY FOR MDZ003>006-503-505-507-508.
VA...NONE.
WV...WINTER WEATHER ADVISORY UNTIL 8 AM EST MONDAY FOR WVZ503-504.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 8 AM EST
MONDAY FOR WVZ050>053.
MARINE...GALE WARNING FROM 3 PM MONDAY TO 1 AM EST TUESDAY FOR
ANZ530>543.
SMALL CRAFT ADVISORY FROM 1 AM TO 3 PM EST MONDAY FOR ANZ533-
534-537-542-543.
&&
PRODUCTS...WOODY!/ADSHazardous weather outlook, Feb 1, 6:34 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
634 PM EST SUN FEB 1 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
634 PM EST SUN FEB 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR THE NORTHERN
AND NORTHWESTERN SUBURBS OF BALTIMORE. PLEASE REFER TO THE WINTER
WEATHER ADVISORY MESSAGE /WBCWSWLWX/ FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE WINTER WEATHER ADVISORY CONTINUES INTO MONDAY MORNING FOR THE
NORTHERN AND NORTHWEST SUBURBS OF BALTIMORE.
A WIND ADVISORY MAY BE NEEDED MONDAY AFTERNOON AND EVENING.
A GALE WARNING IS IN EFFECT MONDAY AFTERNOON AND EVENING FOR THE
MARYLAND PORTION OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021245-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
634 PM EST SUN FEB 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR WESTERN AND CENTRAL
MARYLAND AS WELL AS PORTIONS OF THE EASTERN WEST VIRGINIA
PANHANDLE. PLEASE REFER TO THE WINTER WEATHER ADVISORY MESSAGE /WBCWSWLWX/
FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE WINTER WEATHER ADVISORY CONTINUES INTO MONDAY MORNING.
A WIND ADVISORY MAY BE NEEDED MONDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Western Loudoun
- When
- February 1, 8:00 PM EST to February 2, 4:00 AM EST
- Where
- Western Loudoun forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
Two hundredths of an inch of ice was reported at Bluemont.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wisconsin, February 1 to 2, 20153 deaths · 20 events
- Winter Storm in Iowa, February 1, 20151 death · $2.5 million · 51 events
- Winter Storm in Iowa, February 1, 20151 death · $175,000 · 21 events
- Winter Storm in Ohio, February 1 to 2, 2015$4.8 million · 16 events
- Winter Storm in New York, February 1 to 2, 2015$340,000 · 17 events
- Winter Storm in Pennsylvania, February 1 to 2, 2015$600,000 · 3 events
- Drought in Texas, February 1 to 28, 2015$49,000 · 31 events
- Winter Storm and Winter Weather in New York, February 1 to 2, 2015$80,000 · 9 events
- Damaging Winds and Strong Wind in Mississippi, February 1, 2015$55,000 · 60 kt wind · 14 events
- Drought in Oklahoma, February 1 to 28, 201529 events
- Winter Storm and Winter Weather in Nebraska, February 1, 201529 events
- Heavy Snow in New York, February 1 to 2, 201527 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560927.